Alert archive / Texas / Flash Flood Warnings in 2022

Flash Flood Warning 28, NWS Lake Charles, LA

August 22, 2022Jasper County, Tyler County, Texas

NWS Lake Charles, LA issued this flash flood warning at Aug 22, 2022, 10:50 PM CDT for Jasper County, Tyler County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2022, 10:50 PM CDT (03:50 UTC)
Expired
Aug 23, 2022, 3:00 AM CDT
In force
4 hr
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Flood severity
None

Counties Jasper County, TX, Tyler County, TX

The radar

The Ft Polk radar (KPOE), 144 km from the middle of the area, began a volume at 03:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 3.8 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2022-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1715 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2022-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1715 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
995 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

739 
WGUS54 KLCH 230350
FFWLCH
TXC241-457-230800-
/O.NEW.KLCH.FF.W.0028.220823T0350Z-220823T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lake Charles LA
1050 PM CDT Mon Aug 22 2022

The National Weather Service in Lake Charles has issued a

* Flash Flood Warning for...
  Northwestern Jasper County in southeastern Texas...
  Northern Tyler County in southeastern Texas...

* Until 300 AM CDT.

* At 1050 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 3 inches of rain 
  have fallen. Additional rainfall amounts of 2 to 4 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Woodville, Colmesneil, Chester and Rockland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3103 9448 3103 9447 3103 9445 3108 9420
      3094 9408 3093 9408 3066 9457 3086 9462
      3090 9463 3096 9465 3098 9465 3100 9466
      3105 9455

FLASH FLOOD...RADAR INDICATED

$$

24

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Aug 22, 8:41 PM CDT, 2 hours 9 minutes earlier.

Area forecast discussion, Aug 22, 8:41 PM CDT, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
841 PM CDT Mon Aug 22 2022

...New UPDATE...

.UPDATE...
Issued at 803 PM CDT Mon Aug 22 2022

WPC recently upgraded the Day 1 Excessive Rainfall Outlook to MDT
for portions of SE TX to central LA, or roughly along and north of
a line from Rapides Parish to Hardin County. A band of SLGT risk
remains for portions of lower SE TX into central LA, with MRGL for
the remainder of SW and S Central LA. While KLCH radar has been
relatively "quiet", with just a few a few isolated showers and
storms across central LA and further south across Vermilion Bay, a
band of heavier showers and storms continues to become more
organized near the NW corner of the CWA.

KLCH 00Z sounding shows precipitable water just a little below 2
inches, while KSHV sounding still shows a healthy 2.26 inches. A
weak surface boundary extends across the area, roughly where the
better moisture resides, along with forcing aloft provided by an
approaching shortwave, will combine to focus additional showers
and storms through the overnight period. Steering flow aloft
oriented roughly parallel to the front will support the potential
for training storms overnight.

HREF 12-hour probabilities for at least 5 inches of rain through
12Z are between 20 and 30 percent across our far NW CWA extending
into central LA, and probs for at least 3 inches of rain greater
than 40 percent across central LA, and between 50 and 70 percent
across the Lakes region. Various model rainfall accumulations
through 12Z also suggest pockets of 5+ inches across portions of
the MDT risk area as well. With this in mind, have hoisted a Flood
Watch across interior SE TX into central LA. Minor modifications
were made to PoPs, but overall thinking remains the same with a
general increase in convection through the overnight hours along
our northern tier of parishes and counties.

24

&&

.SHORT TERM...
(This evening through Wednesday night)
Issued at 406 PM CDT Mon Aug 22 2022

Scattered convection continues across the region this afternoon
although activity is not nearly as robust as continues to be seen
further north in closer proximity to a disturbance centered over
northeast Texas. While there remains higher than normal
discrepancies between individual short range models, the general
consensus is for the disturbance to shift further east into
northern Louisiana overnight which will allow for continued
widespread convection across central Louisiana. Opted to maintain
scattered PoPs through the evening increasing to widespread again
after midnight. While the already marginal severe weather threat
should diminish with the loss of daytime heating, the extremely
moist airmass in place across the region will continue to allow
for torrential rainfall that could lead to localized flash
flooding. WPC has maintained it's slight risk for excessive
rainfall across central Louisiana and interior southeast Texas
with the remainder of the region in a marginal risk. Gave some
thought to the issuance of a Flash Flood Watch, but opted to hold
off for now given the higher uncertainty in the short range
guidance. That said, a watch may become necessary tonight or
tomorrow depending on how far south the bands of heavier rainfall
dig. The disturbance will continue to meander across northern
Louisiana through midweek with the likelihood of flash flooding
continuing to increase each day.

Jones

&&

.LONG TERM...
(Thursday through Sunday)
Issued at 406 PM CDT Mon Aug 22 2022

High pressure to the north slides down into the Great Lakes region
with another boundary ahead of this next system. While down along
the gulf coast a coastal trof will extend from Brownsville Texas
northeast into southeast Texas and southern Louisiana then eastward
into north Florida. The boundary looks to sag down into the coastal
areas by Thursday evening with the moisture pooling from the I-10
corridor south into the coastal waters. The upper level trof back to
the northwest will sweep through on Friday and this will be the last
day of the storm actvty remaining above the climo averages.
Temperatures are expected to remain in the upper 80s for daytime
highs as afternoon rains and clouds will hold temperatures in check
Thursday and Friday.

The weekend holds moderating afternoon temperatures... about three
degrees below 30 yr climo which is better than the three to five
degrees above the 30 year climo. Morning temps will start out in the
low to mid 70s with mostly sunny skies through the late morning
hours. Look to see clouds developing around the noon hour with
scattered afternoon storms by 1 pm. The chance for showers and
isolated thunderstorms thru the late afternoon with most of the
precip gone around sunset for the most part. Storms will be
supported by the c-brz pushing inland... precip wtr will remain
above two inches with morning CAPE around 500 j/kg climbing to
around 2400 j/kg. Overall just the typical southeast Texas/ southern
Louisiana late summer pattern.

Early next week the atmosphere begins to dry out a bit more although
temperatures are expected to remain a bit cooler from the clouds.

&&

.AVIATION...
(00Z TAFS)
Issued at 624 PM CDT Mon Aug 22 2022

A messy weather pattern is on tap through the TAF period as a
disturbance over NE TX continues to provide scattered to numerous
showers and thunderstorms to much of the Ark-La-Tex region. At
this time, convection has largely died off across the region
however, further development is expected later tonight continuing
through tomorrow. Periods of heavy rain, thunderstorms, reduced
VIS, and MVFR/IFR CIGS are all likely through this forecast period
at all terminals as this system continues to meander nearby. Have
included several tempo/prob30 groups to attempt to account for
this. Best coverage of rain will likely be further north through
tonight, however, short term guidance brings a decent amount of
convection to the I-10 corridor through the day tomorrow as well
so all terminals should expect convection through the period.

17

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  87  75  84  73 /  90  90  90  70
LCH  88  75  84  73 /  70  60  80  70
LFT  89  76  84  75 /  80  50  90  60
BPT  90  76  87  75 /  70  40  80  70

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Flood Watch through Tuesday evening for LAZ027>030.

TX...Flood Watch through Tuesday evening for TXZ180-201-259>262.

GM...None.
&&

SHORT TERM...24
LONG TERM....19
AVIATION...17
Hazardous weather outlook, Aug 22, 8:02 PM CDT, 2 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
802 PM CDT Mon Aug 22 2022

LAZ027>030-TXZ180-201-259>262-240115-
Vernon-Rapides-Avoyelles-Beauregard-Tyler-Hardin-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
802 PM CDT Mon Aug 22 2022

...FLOOD WATCH IN EFFECT THROUGH TUESDAY EVENING...

This Hazardous Weather Outlook is for central Louisiana, southwest
Louisiana, west central Louisiana and southeast Texas.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

A few showers and thunderstorms will continue through the evening.
One or two of these storms will have the potential to become strong
or severe with damaging winds being the primary threat. Storms will
be capable of producing frequent cloud to ground lightning and
torrential rainfall.

More widespread showers and thunderstorms are expected across
central Louisiana overnight into Tuesday morning. These storms will
be capable of producing torrential rainfall that could lead to flash
flooding. Interior southeast Texas and central Louisiana are now in
a moderate risk (category 3 out of 4) for excessive rainfall.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Widespread showers and thunderstorms can be expected each day.
Storms will be capable of frequent cloud to ground lightning and
gusty winds. In addition, locally heavy rainfall and high rain rates
could lead to flash flooding. There is a slight risk (category two
out of four) of excessive rainfall across interior southeast Texas
and central Louisiana Tuesday along with a marginal risk (category
one out of four) of excessive rainfall closer to the coast. The
entire region is in a slight risk for excessive rainfall (category
two out of four) Wednesday.

Scattered to widespread showers and thunderstorms will continue
through the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LAZ031>033-041>045-052>055-073-074-TXZ215-216-240115-
Allen-Evangeline-St. Landry-Calcasieu-Jefferson Davis-Acadia-
Lafayette-Upper St. Martin-Vermilion-Iberia-St. Mary-
Lower St. Martin-West Cameron-East Cameron-Jefferson-Orange-
802 PM CDT Mon Aug 22 2022

This Hazardous Weather Outlook is for central Louisiana, south
central Louisiana, southwest Louisiana and southeast Texas.

.DAY ONE...Tonight.

Isolated showers and thunderstorms will continue this evening.
Storms will be capable of producing frequent cloud to ground
lightning and torrential rainfall.

More widespread showers and thunderstorms are expected across
central Louisiana overnight into Tuesday morning. These storms will
be capable of producing torrential rainfall that could lead to flash
flooding. Portions of lower southeast Texas into central Louisiana
remain in a slight risk (category 2 out of 4) for excessive rainfall
leading to flash flooding with much of southwest and south central
Louisiana in a marginal risk (category 1 out of 4) for excessive
rainfall.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Widespread showers and thunderstorms can be expected each day.
Storms will be capable of frequent cloud to ground lightning and
gusty winds. In addition, locally heavy rainfall and high rain rates
could lead to flash flooding. There is a slight risk (category two
out of four) of excessive rainfall across interior southeast Texas
and central Louisiana Tuesday along with a marginal risk (category
one out of four) of excessive rainfall closer to the coast. The
entire region is in a slight risk for excessive rainfall (category
two out of four) Wednesday. The issuance of Flood Watches may become
necessary.

Scattered to widespread showers and thunderstorms will continue
through the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ430-432-435-450-452-455-470-472-475-240115-
Sabine Lake-Calcasieu Lake-Vermmilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
out 20 NM-
Coastal waters from Cameron LA to High Island TX from 20 to 60 NM-
Coastal waters from Intracoastal City to Cameron LA from 20 to 60 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
from 20 to 60 NM-
802 PM CDT Mon Aug 22 2022

This Hazardous Weather Outlook is for the Gulf of Mexico and the
coastal lakes and bays of the Gulf of Mexico.

.DAY ONE...Tonight.

Scattered to numerous showers and thunderstorms are expected tonight
into Tuesday. Stronger storms could produce locally higher winds and
seas, along with occasional cloud to water lightning and heavy
rainfall reducing visibility to less than one mile at times.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Scattered to numerous thunderstorms are expected each day. Locally
higher winds and seas along with occasional to frequent cloud to
water lightning and heavy rainfall can be expected with the storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 2:50 PM CDTSpecial Weather StatementLCHOrange40 min

Nearby

Flash Flood Warnings in Texas, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.